Get access

Drug eruptions to contrast media in Japan

Authors

  • T. Nakada,

    1. Department of Dermatology, Showa University School of Medicine, Hatanodai, Shinagawa-ku, Tokyo, Japan, Department of Radiology, Faculty of Medicine, Saga University, Nabeshima, Saga-shi, Saga, Japan
    Search for more papers by this author
  • M. Akiyama,

    1. Department of Dermatology, Showa University School of Medicine, Hatanodai, Shinagawa-ku, Tokyo, Japan, Department of Radiology, Faculty of Medicine, Saga University, Nabeshima, Saga-shi, Saga, Japan
    Search for more papers by this author
  • M. Iijima,

    1. Department of Dermatology, Showa University School of Medicine, Hatanodai, Shinagawa-ku, Tokyo, Japan, Department of Radiology, Faculty of Medicine, Saga University, Nabeshima, Saga-shi, Saga, Japan
    Search for more papers by this author
  • A. Kato,

    1. Department of Dermatology, Showa University School of Medicine, Hatanodai, Shinagawa-ku, Tokyo, Japan, Department of Radiology, Faculty of Medicine, Saga University, Nabeshima, Saga-shi, Saga, Japan
    Search for more papers by this author
  • H. I. Maibach

    1. Department of Dermatology, University of California, San Francisco, School of Medicine, San Francisco, CA, USA
    Search for more papers by this author

  • Conflict of interest: none declared.

Dr Tokio Nakada, Department of Dermatology, Showa University School of Medicine, 1-5-8, Hatanodai, Shinagawa-ku, Tokyo 142-8666, Japan.
E-mail: tokio@med.showa-u.ac.jp

Summary

Background.  In Japan, drug eruptions to nonionic iodinated contrast media have been reported since the products appeared on the market in 1986.

Objectives.  To evaluate this clinical finding, we analysed the number of patients with drug eruption to contrast media in our hospital from 1989 to 2003.

Methods.  In total, 117 patients suspected of such drug eruptions were patch and intradermal tested with contrast media (as commercially sold). Those who tested positive were evaluated.

Results.  Of the 117 patients, 69 patients (19 men; 50 women, mean ± SD age 51.4 ± 16.5 years, range 17–86) showed positive reactions to contrast media. The number was 6–13 annually from 1989 to 1995, and 1–4 annually from 1996 to 2003.

Conclusion.  Although our data suggest (but do not prove) that patients with drug eruption to contrast media decreased in number, this condition is still not rare in Japan. Higher annual exposure to contrast media, including pretesting, could play an important role in this observation.

Ancillary